Skip to Content

Does Tecfidera cause weight gain or loss?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Aug 27, 2020.

Official Answer

by Drugs.com

Weight gain or weight loss is not a recognized side effect of Tecfidera and is not documented in the prescribing information for Tecfidera which reports side effects that occur in clinical trials at a 2% higher incidence than placebo.

However, anecdotally blog sites report weight gains with Tecfidera of anywhere from 5-6lbs to up to 25 pounds, but there are also people who report weight loss of up to 14 pounds.

Weight gains may be due to the suggestion to take Tecfidera with a high fat or high calorie meal to reduce the severity of flushing, a common side effect of Tecfidera. In addition, MS itself can cause problems with physical activity, and this may cause weight gain.

Weight loss may be due to gastrointestinal side effects that occur with Tecfidera, as these are common. People who experience nausea, abdominal pain, diarrhea, or vomiting are more likely to lose weight with Tecfidera.

Both gastrointestinal events and flushing are more likely to occur during the first month of Tecfidera administration and tend to get better with time.

References

Related Medical Questions

Drug Information

Related Support Groups